Springdale Mason Pediatrics

Diarrhea on Antibiotics

Definition

  • Diarrhea begins while taking an antibiotic
  • Diarrhea means 2 or more watery or very loose stools. Reason: 1 loose stool can be normal.

Call or Return If

  • Blood appears in the stools
  • Signs of dehydration occur
  • Loose stools continue more than 3 days after stopping the antibiotic
  • You think your child needs to be seen
  • Your child becomes worse

About This Topic

Symptoms

  • The loose stools begin within 1 or 2 days of starting the antibiotic.
  • It's usually mild. That means 2 to 5 loose stools per day.
  • Unlike viruses, these drugs usually do not cause vomiting.
  • The stools return to normal within 1 or 2 days of stopping the drug.

Cause

  • Antibiotics can upset the natural balance of bacteria (normal flora) in the gut.
  • Too many of the wrong kind of bacteria can cause loose stools.
  • Diarrhea alone is never an allergic reaction to the drug.
  • Loose stools with blood in them are more serious. It often means your child has colitis. Colitis is damage to the lining of the colon (large bowel). For bloody diarrhea, the antibiotic must be stopped.

Diarrhea Scale

  • Mild: 2-5 watery stools per day
  • Moderate: 6-9 watery stools per day
  • Severe: 10 or more watery stools per day
  • The main risk of diarrhea is dehydration. Dehydration means that the body has lost too much fluid. Loose or runny stools do not cause this. Frequent, watery stools can cause this.

After Care Advice

Overview:
  • Mild diarrhea is common with many antibiotics.
  • This is not an allergic reaction to the drug.
  • The drugs can upset the normal balance of bacteria in the gut. When this happens, diarrhea can result.
  • Here is some care advice that should help.
Keep Giving the Antibiotic:
  • Keep giving the drug as ordered.
  • Try not to miss any of the doses.
  • The drug is still being absorbed and doing its job despite the loose stools.
  • Take the drug until it is gone.
Diet:
  • Keep your child on a normal diet.
  • If your child is over 4 months and eats solid foods, give more starchy foods. Good foods to offer are cereal, crackers or rice. Reason: Easy to digest.
  • Drink more fluids to prevent dehydration. Formula or milk are good choices for diarrhea.
  • Do not give fruit juices. Reason: Makes diarrhea worse.
Probiotics and Yogurt - Age 1 Year and Older:
  • Probiotics are healthy bacteria (such as Lactobacilli). They may replace harmful bacteria in the gut.
  • Probiotics may be helpful in reducing the number of diarrhea stools.
  • Yogurt is the easiest source of probiotics. Give 2 to 6 ounces (60 to 180 ml) of yogurt. Do this twice daily. (Note: look for "probiotic" yogurts)
  • Probiotic supplements can also be bought in health food stores.
Diaper Rash:
  • Wash buttocks after each stool to prevent a bad diaper rash. It may be necessary to get up once during the night to change the diaper.
  • To protect the skin, use an ointment (such as petroleum jelly). Put it on the skin around the anus.
What to Expect:
  • Many antibiotics cause loose stools, but it's usually mild.
  • Rarely do they cause any weight loss or dehydration.
  • After the drug is finished, stools return to normal in 1 or 2 days.
Return to Child Care or School:
  • Your child can go back to child care after the stools are formed.
  • Can go back sooner if your child has bowel control. Reason: Loose stools from antibiotics do not spread any disease.

Author: Barton Schmitt MD, FAAP
Copyright 2000-2020 Schmitt Pediatric Guidelines LLC
Disclaimer: This health information is for educational purposes only. You the reader assume full responsibility for how you choose to use it.
Article 2494